The NYS Health Department has complained about each of the state's nine large residential facilities each year for the past five years. One institution fed a patient three different psychotropic drugs without evident justification. A similar tale was told at a different institute, where a patient was on a diet of seven psychotropic pills and Benadryl. Inspectors "could not even figure out what behavioral problems were being treated with" certain drugs at another facility. Non-profits were also irresponsible: one location was cited for 11 violations of misusing drugs over the course of 6 years.
The Times highlighted two stories. Katie Strignano, 26, was given three times the daily dose of Clonidine her mother had signed off for, after the records were adjusted. Clonidine, along with four other drugs, led Ms. Strignano to begin "gaining weight, drooling, breaking out in pimples and pulling out her hair, leaving a bald spot the size of a softball on her head."
In the Finger Lakes region, Taraneh Vargha's sister was on such a regimen of drugs that, "her hands would shake, her body temperature fluctuated, her heart raced and her chest ached." She suffered from tardive dyskinesia, a condition of involuntary repetitive motions, often correlated with a high intake of psychotropic medicine. Concern was great among state officials, who noticed both her inconsistently shifting diagnoses and that she was receiving three times the rate of Geodon than was allowed by the FDA. But after nothing was done, Ms. Vargha finally pulled her sister home about three months ago and she is now struggling to recuperate.
If you would like more information about how medical malpractice cases work in the state of New York, I encourage you to explore my educational website. If you have legal questions, I encourage you to pick up the phone and call me at 516-487-8207 or by e-mail at [email protected] to answer your questions. That's what I do every day. I welcome your call.
Read More About Over-drugging the Developmentally Disabled with Psychotropic Drugs, Part 2 of 2...